FDA Safety Alert

Use Fluoroquinolones Only as Drug of Last Resort for Some Infections

July 27, 2016 07:13 pm News Staff

Before you reach for the proverbial prescription pad for a patient with an acute bacterial sinus infection, consider this: The FDA has upped the stakes when it comes to warning prescribers and patients about the possible adverse effects of systemic fluoroquinolone use.  

[Man walking on crutches]

Ruptured tendon injuries are one possible adverse effect seen with use of systemic fluoroquinolones.

According to a July 26 FDA Drug Safety Communication(www.fda.gov), these medications have been associated with disabling and potentially permanent side effects involving tendons, muscles and/or joints, as well as peripheral nerves and the central nervous system. Some patients may even experience more than one such adverse effect.

Therefore, said FDA officials, fluoroquinolones should be used in patients with acute bacterial sinusitis (ABS), acute bacterial exacerbation of chronic bronchitis (ABECB) or uncomplicated urinary tract infections (UTIs) only when no other treatment options are available, "because the risk of these serious side effects generally outweighs the benefits in these patients."

"Fluoroquinolones have risks and benefits that should be considered very carefully," said Edward Cox, M.D., director of the Office of Antimicrobial Products in the agency's Center for Drug Evaluation and Research, in a news release(www.fda.gov). "It's important that both health care providers and patients are aware of both the risks and benefits of fluoroquinolones and make an informed decision about their use."

The agency has revised the boxed warning for all drugs in this class of antibiotics to reflect these serious safety concerns. Those drugs are

  • moxifloxacin (Avelox)
  • ciprofloxacin (Cipro)
  • ciprofloxacin extended-release (Cipro extended-release)
  • gemifloxacin (Factive)
  • levofloxacin (Levaquin) and
  • ofloxacin (Ofloxacin generic brand).

Other sections of the drugs' labels have also been updated with new warning language, and their respective patient Medication Guides have been revised.

The FDA based its actions on a review of placebo-controlled clinical trial results involving various antibacterial drugs used in patients with ABS, ABECB and uncomplicated UTIs. Although some trials showed a treatment benefit for ABS and ABECB cases, and most trials showed a treatment benefit for uncomplicated UTIs, many patients who received placebo also saw clinical resolution of infection.

In addition, FDA officials evaluated postmarketing reports of adverse events associated with fluoroquinolones to re-evaluate their relative risks and benefits in treating these conditions. A search of the FDA Adverse Event Reporting System database from November 1997 to May 2015 identified 178 cases in which apparently healthy patients who took an oral fluoroquinolone to treat ABS, ABECB or uncomplicated UTI developed disabling and potentially irreversible adverse reactions.

Mean duration of these reactions was 14 months, with the longest duration reported at nine years. Three out of four cases occurred in patients ages 30-59 years.

Specific events reported include

  • tendinitis and tendon rupture,
  • muscle pain or weakness,
  • joint pain and/or joint swelling,
  • peripheral neuropathy, and
  • central nervous system effects (e.g., psychosis, anxiety, depression, suicidal thoughts).

Effects can begin within hours of starting the medications, but they may not be seen until after weeks of treatment. Patients should be advised to discontinue the drugs immediately if they experience any serious adverse effects.

The benefits of fluoroquinolones continue to outweigh the risks when used for certain serious bacterial infections (e.g., pneumonia, intra-abdominal infections) and the FDA says it is appropriate for them to remain available as a therapeutic option in such cases.

Related AAFP News Coverage
Systemic Fluoroquinolones Pose Threat to Patients With Diabetes
Reports of Peripheral Neuropathy, Dysglycemia Suggest Caution When Prescribing

Fluoroquinolones May Increase Risk for Retinal Detachment, Study Finds

please wait Processing